What is it?
Sometimes small blood vessels in the white of the eye can break, causing a red spot. This is called a subconjunctival hemorrhage. The blood vessels can break when you sneeze, cough, vomit, strain, or bend over. Sometimes there is no clear cause.
The blood may look alarming, especially if the spot is large. If there is no pain or vision changes, there is usually no reason to worry, and the blood will slowly go away on its own in about 2 to 3 weeks.
How can you care for yourself at home?
Watch for changes in your eye. Just like a bruise on your skin, the blood may change from red to brown to purple to yellow as it heals.
Do NOT take aspirin or products that contain aspirin. These can increase bleeding. If you are in need of a pain reliever, use acetaminophen (Tylenol).
Do NOT take two or more pain medications at the same time unless otherwise instructed by your primary care provider. Many pain medicines contain acetaminophen. Too much acetaminophen can be harmful to the liver.
When should you call for help?
Call your doctor now or seek immediate medical care if:
You see blood over the black part of your eye (pupil)
You have any sudden vision changes
You have any pain in your eye
You have any discharge from your eye
Watch closely for changes in your health, and be sure to contact your doctor if:
The red spot is not steadily decreasing
The blood has not gone away after 2 to 3 weeks
You develop bruising or bleeding elsewhere, such as the gums or the skin, or you have nosebleeds
Remember that follow-up care is a key component of your treatment and safety. Therefore, it is important to go to all scheduled appointments and call your doctor if you are having problems. Additionally, it is a good idea to keep a list of the medicines you take. It is pertinent information for your healthcare provider to improve your health and prevent potential problems.